Switch from Keppra to Generic Brand Tied to Serious Seizure Events

Numerous patients who were switched from brand name antiepileptic drug Keppra to the generic form, Levetiracetam, have reported serious seizure events and other injuries as a result of the medication switch.

The makers of this drug have known since 2006 that the generic Levetiracetam is known to produce serious injury in patients.  However, the manufacturer (Mylan Pharmaceuticals) continues to sell this drug, knowing that many patients are automatically and unknowingly switched to a drug with the potential to cause serious and even fatal consequences.  All the while the drug maker reaps millions of dollars in profit at the expense of patients with epilepsy and other neurological medical conditions.

Reports of Levetiracetam Injuries

Many patients have reported serious injuries shortly after being switched from Keppra to Levetiracetam.  Some have reported seizure activity within a few hours of taking the new medication, while others experienced side effects of the switch within the first week or so of changing from Keppra to Levetiracetam.  For many of these patients, their seizures have been under control while taking Keppra, but they suffered an episode shortly after the medication change.

Furthermore patients who switched from Keppra to the generic form of the drug have reported the following:

  • Increased frequency of seizures
  • Seizures of longer duration
  • Re-emergence of frequent seizure episodes after the condition was under control
  • A marked increase in extreme drowsiness
  • Changes in mood, behavior and emotions
  • Migranes
  • Lightheadedness

In some cases, patients were driving or moving when these Levetiracetam injuries occurred, resulting in car accidents or patients hitting their heads, compounding the damage caused by this drug side effect.

Keppra and Levetiracetam are antiepileptic drugs (AEDs) used to treat certain types of seizures and other neurological conditions.  Many of the side effects linked to Levetiracetam are not found to be associated with Keppra, suggesting that certain serious side effects are unique to the generic version of this drug.  However, Keppra has also been associated with serious side effects, including hallucinations and psychotic episodes.

Ted Oshman

About 

Ted Oshman has been with Oshman & Mirisola since 1988 serving clients for over 25 years. Learn more about Ted's background and featured practice areas here.

    Find more about me on:
  • facebook
  • googleplus
  • twitter

One Response to “Switch from Keppra to Generic Brand Tied to Serious Seizure Events”

  1. rjruotolo

    My brother, age 46, just was placed on Zeppra after having surgery for an infection from a brain tumor removed 16 years ago. The antibiotics were not cessing the seizure frequency of daily seizures since the surgery. He has not has a seizure for three days. what is zeppra all about and what can we expect?

    Reply

Leave a Reply